Saturday, July 13, 2013

Turmeric is a spice made from the root stem of the Curcuma longa plant. In Asian and Indian cultures, turmeric is commonly used to flavor a wide range of dishes, especially curries. Due to potent antioxidant properties, turmeric is also occasionally used as an herbal medicine. While turmeric is typically safe and well-tolerated, concentrated turmeric health supplements may occasionally cause side effects, such as alterations in liver function. As with any health supplement, you should ask your doctor before using turmeric supplements.

Large doses of turmeric may alter liver function.
Liver Problems

Large doses of concentrated turmeric have been reported to cause liver problems in laboratory animals, reports the National Center for Complementary and Alternative Medicine. However, cases of liver problems have never been reported in humans. If you have a history of liver disease, you may want to consult your doctor before ingesting large amounts of turmeric.

Although turmeric supplements have not been shown to cause liver damage in humans, there is evidence that liver function may be altered in certain individuals. Supplements made from purified curcumin, the active ingredient in turmeric, can change the levels of liver enzymes circulating in the blood, including the enzymes alkaline phosphatase and lactate dehyrodenase, according to the Linus Pauling Institute at Oregon State University. However, the individuals who experienced these alterations in liver enzymes did not display any other indications of liver problems.


The amounts of turmeric used to flavor flood are unlikely to cause any changes in liver function or liver problems, MedlinePlus reports. You only need to use caution using supplements containing purified turmeric or curcumin. Even when using purified supplements, taking larger doses does not appear to increase the risk of liver damage, as doses of up to 12 g of purified curcumin do not increase the risk of severe adverse reactions, reports the Linus Pauling Institute.

Other Side Effects

Turmeric or curcumin supplements may cause other mild side effects in certain people. The most commonly reported side complaints involve the gastrointestinal system, including upset stomach, nausea and diarrhea. In rare cases, long-term use of high doses of turmeric supplements may cause stomach ulcers, warns the University of Maryland Medical Center. Turmeric is also known to cause contractions of the gallbladder, which can cause pain and discomfort in people with gallstones.


Post a Comment

© Health
Template Design by Sabin Prajapati